Lets fucking hope not.
After much deliberation as to which anticonvulsant I’d be trying for the neuropathic type pain going on I settled on Topamax. Not because it’s list of side effects are any shorter or sweeter than other options but because of the lesser occurrences of anxiety related ones (we all remember how the amatryptaline attempt turned out) and the added bonus of migraine prevention being a main use for the drug.
There were a couple other options on the table being discussed at the last visit with GP and while after a lot of research a lot of the contenders have some great reviews, they all say the same thing. The gist is they kind of make you lose your smarts. More than already being chronically sleep deprived and in constant pain can do already.
Tomiramate, the generic name for the poison of choice in specific has a nasty possible side effect of word dropping. Which basically means….wait I forget what I was trying to say. Forgetting what word you were meaning to use in a sentence or temporarily not knowing the definition for basic words in your every day vocabulary.
Now it’s no secret that I have a rather colorful vocabulary, which yes some may call vulgar, but apart from curse words, I do actually have quite a wide vocabulary of completely decent words as well. In fact the more my body has failed me over the last years, the more important it’s been that my mind be a reliable part of who I am. Not just because it’s part of my identity but because I’m the head of a hectic household (yea the man of the house accepts that) and because I’m bound and determined to stay aware and in charge of my medical care and as anyone else dealing with that sort of stuff, it’s not easy sorting through medical journals and case studies. A way with words is necessary on both cases.
In the end like with any decision to take a new medication the pros have to outweigh the cons and sometimes it takes a little bit of time to decide if that actually is the case. I’m not sure how long I’ll be waiting to see if I benefit from this drug or how long it might take for any cognitive side effects taking place (so far only some extra tingling in the extremities and my lips about an hour after taking last night).
Mr. Mango did make a good point though, it’s unlikely that I’ll lose my more regular alternative vocabulary (alternative aka away from the small ones) and that if I did, that would make me even less like myself.
Superfluous may actually end up being an unnecessary word in my life that I have to be willing to give up, but he tells me I can’t lose fuck.